Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 218, NWS Springfield, MO

September 8, 2007Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 8, 2007, 3:35 AM CDT for Phelps County, Pulaski County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2007, 3:35 AM CDT (08:35 UTC)
Expired
Sep 8, 2007, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 080837
FFWSGF
MOC161-169-081500-
/X.NEW.KSGF.FF.W.0218.070908T0835Z-070908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 AM CDT SAT SEP 8 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN 
  PORTIONS OF PULASKI AND PHELPS COUNTIES. RADAR ESTIMATES THAT      
  BETWEEN ONE AND THREE INCHES OF RAINFALL HAS ACCUMULATED DURING    
  THE PAST TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES OF       
  RAINFALL POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT LEONARD WOOD...DOOLITTLE AND NEWBURG.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3796 9183 3760 9182 3760 9223 3795 9212

$$

GAGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:45 AM CDT, 50 minutes earlier.

Area forecast discussion, Sep 8, 2:45 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT SAT SEP 8 2007

.DISCUSSION...
FLASH FLOODING WILL REMAIN A THREAT THROUGH THE WEEKEND. RECENT
HEAVY RAINS HAVE ALREADY CAUSED PERIODS OF FLASH FLOODING IN THE
FORECAST AREA. DUE TO THE SATURATED SOIL...TOPOGRAPHY...HIGH
PRECIPITABLE WATER VALUES AND THE LIKELIHOOD FOR ADDITIONAL HEAVY
RAIN...MORE FLASH FLOODING IS LIKELY TODAY AND TOMORROW IN THE
FORECAST AREA. THE FLASH FLOOD WATCH FOR THE ENTIRE COUNTY WARNING
AREA WILL REMAIN IN EFFECT UNTIL NOON SUNDAY.

THE HEAVIEST RAIN THIS MORNING HAS BEEN DEVELOPING ALONG AN 850 MB
FRONT IN NORTHERN OKLAHOMA. THIS FRONT HAS SLOWLY BEEN DRIFTING
NORTHWARD. A SURFACE COLD FRONT CURRENTLY EXTENDS FROM NEAR ST LOUIS
TO NEAR SPRINGFIELD TO NEAR TULSA AND IS SLOWLY MOVING
SOUTHEASTWARD. ALONG THIS FRONT SCATTERED SHOWERS AND THUNDERSTORMS
HAVE BEEN DEVELOPING BUT THE MORE IMPRESSIVE RAINFALL HAS BEEN
OCCURRING ALONG THE 850 MB FRONT IN OKLAHOMA.

THE CHALLENGES WITH THE FORECAST ARE WHERE AND WHEN THE HEAVIEST
RAINFALL WILL OCCUR AND HOW MUCH. MODELS SUGGEST THE COLD FRONT WILL
STALL TODAY IN SOUTHERN MISSOURI AND CONTINUE TO PROVIDE A FOCUSING
MECHANISM FOR ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS.
MEANWHILE...MODELS SUGGEST A CONTINUING NORTHWARD DRIFT OF THE 850
MB FRONT TO NEAR THE NORTHERN OKLAHOMA STATE LINE...PROVIDING
ANOTHER FOCUSING MECHANISM FOR SHOWERS AND STORMS TO DEVELOP.

THE POSITION OF THESE FEATURES GIVES CONFIDENCE IN THE HEAVIEST RAIN
FALLING IN SOUTHERN MISSOURI AND SOUTHEAST KANSAS TODAY AND TONIGHT
WITH LIGHTER AMOUNTS IN CENTRAL MISSOURI. THE RISK OF FLASH FLOODING
WILL BE HIGH IN SOUTHEAST KANSAS AND SOUTHWEST MISSOURI DUE TO THE
TRAINING OF SHOWERS AND STORMS...OVERRUNNING TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES...SATURATED SOILS AND
ADDITIONAL LIFT FROM UPPER LEVEL DISTURBANCES RIDING ALONG THE 850
MB FRONT. RAINFALL AMOUNTS OF 4 TO 8 INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

CHANCES FOR RAIN WILL CONTINUE AS A STRONGER COLD FRONT MOVES
THROUGH THE AREA SUNDAY AND MONDAY AND AN UPPER TROUGH PASSES
THROUGH THE AREA ON TUESDAY. FOLLOWING THE PASSAGE OF THIS UPPER
TROUGH...DRY AND COOLER AIR MOVES INTO THE AREA DURING THE MIDDLE OF
NEXT WEEK. THIS DRIER AND COOLER AIR WILL PUT AN END TO THE THREAT
OF HEAVY RAIN AND FLOODING.

ANGLE

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...A THUNDERSTORM COMPLEX CONTINUES
TO EVOLVE OVER NORTHEAST KS AHEAD OF A COLD FRONT. A STRONG LOW
LEVEL 850MB FLOW SHOULD CONTINUE TO FEED INTO THE AREA OF
STORMS...AND WE SHOULD SEE DEVELOPMENT SOUTH AND SOUTHEAST THROUGH
THE NIGHT. SFC WINDS REMAIN FAIRLY GUSTY WITH SUSTAINED 15 KTS AT
KSGF/KJLN...AND PROGGED SOUNDINGS ARE FAIRLY WELL MIXED...SO DECIDED
NOT INCLUDE LOW LEVEL WIND SHEAR ATTM. TAFS SHOULD START OUT FAIRLY
BENIGN/VFR DURING THE OVERNIGHT PERIOD...BUT LOWER MVFR/LOW END VFR
CEILINGS SHOULD START TO AFFECT THE AREA BY FRI MORNING WITH
SHOWERS/THUNDERSTORMS BECOMING MORE NUMEROUS AS THE MORNING
PROGRESSES. PROGGED SOUNDINGS DONT FULLY SATURATE THE LOWER
LEVELS...SO AM RELUCTANT TO GO INTO THE IFR CATEGORY FOR ANY LENGTH
OF TIME FRI...BUT HEAVIER AREAS OF RAIN WILL LIKELY PRODUCE PERIODS
OF IFR VISIBILITY AND CEILINGS. THE POTENTIAL EXISTS FOR ADDITIONAL
CHANCES OF RAIN FRI NIGHT INTO THE WEEKEND WITH A FRONT BECOMING
STALLED OVER SOUTHERN MO/AR BORDER AREA. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH SOUTHWEST AND CENTRAL MISSOURI UNTIL NOON
SUNDAY.
KS...FLASH FLOOD WATCH SOUTHEAST KANSAS UNTIL NOON SUNDAY.
&&
Hazardous weather outlook, Sep 7, 9:00 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT FRI SEP 7 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
900 PM CDT FRI SEP 7 2007

...HEAVY RAIN WITH POTENTIAL FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ALONG AND
AHEAD OF A SLOW MOVING COLD FRONT...MAINLY OVER SOUTHERN MISSOURI.
BECAUSE OF A TROPICAL-LIKE ATMOSPHERE IN PLACE OVER THE
REGION...AREAS OF HEAVY RAIN WILL BE POSSIBLE...MAINLY SOUTH OF
INTERSTATE 44. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE COLD FRONT WILL STALL AND MEANDER OVER SOUTHERN MISSOURI DURING
THE WEEKEND. AS TROPICAL MOISTURE OVERRIDES THE FRONT...SEVERAL
PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP.  THIS WILL LIKELY
LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN MISSOURI...THROUGH
SUNDAY. SOME LOCALIZED AREAS COULD SEE UP TOTAL RAINFALL
ACCUMULATIONS UP TO A FOOT BY THE END OF THE WEEKEND.

LOCATIONS ALONG THE ELK...SPRING...AND JAMES RIVERS AND SHOAL CREEK
WILL BE SUSCEPTIBLE TO FLOODING.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING A CHANCE
FOR THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLOODING AND ROAD
CLOSURES.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/DSA

In the hours before

Local storm report, Sep 7, 9:41 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CDT FRI SEP 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     FLASH FLOOD      ST. JAMES               38.00N 91.61W
09/07/2007                   PHELPS             MO   LAW ENFORCEMENT

            CREEK IN ST. JAMES REPORTED OUT OF BANKS AND APPROACHING
            PROPERTIES. MULTIPLE LOW WATER CROSSINGS ACROSS PHELPS
            COUNTY REPORTED UNDER WATER AS WELL.

&&

BARJENBRUCH
Local storm report, Sep 7, 10:10 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI SEP 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLOOD            HASTAIN                 38.21N 93.18W
09/07/2007                   BENTON             MO   LAW ENFORCEMENT

            TWO FEET OF WATER OVER ROAD AT DEER CREEK ON HASTAIN AVE.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:59 PM CDTFlash Flood WarningSGFPhelps6 hr
Sep 7, 9:54 PM CDTAreal Flood WarningSGFBenton, Camden, Morgan11 hr
Sep 8, 1:55 AM CDTAreal Flood WarningSGFPhelps7 hr
Sep 8, 2:01 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence12 hr
Sep 8, 4:39 AM CDTFlash Flood WarningSGFGreene6 hr
Sep 8, 4:54 AM CDTFlash Flood WarningSGFNewton9 hr
Sep 8, 5:44 AM CDTRiver Flood WarningSGFJasper38 hr
Sep 8, 8:02 AM CDTFlash Flood WarningSGFPolk6 hr
Sep 8, 8:12 AM CDTRiver Flood WarningSGFJasper54 hr
Sep 8, 8:45 AM CDTFlash Flood WarningSGFShannon5 hr
Sep 8, 12:34 PM CDTFlash Flood WarningSGFStone7 hr
Sep 8, 2:06 PM CDTFlash Flood WarningSGFShannon6 hr
Sep 8, 2:21 PM CDTAreal Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton, Polk6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.